Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Grand Forks, ND

July 11, 2017Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 7:12 PM CDT for Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 7:12 PM CDT (00:12 UTC)
Expired
Jul 11, 2017, 7:48 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:20 PM CDTHAIL 12 E Park River, ND
Jul 11, 7:20 PM CDTHAIL 17 Ese Park River, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
636 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WUUS53 KFGF 120012
SVRFGF
MNC089-119-NDC035-099-120115-
/O.NEW.KFGF.SV.W.0084.170712T0012Z-170712T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
712 PM CDT TUE JUL 11 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marshall County in northwestern Minnesota...
  Northwestern Polk County in northwestern Minnesota...
  Northeastern Grand Forks County in northeastern North Dakota...
  Eastern Walsh County in northeastern North Dakota...

* Until 815 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located near Pisek, or 11
  miles west of Grafton, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Veseleyville around 720 PM CDT. 
  Grafton, Forest River and Voss around 725 PM CDT. 
  Minto around 730 PM CDT. 
  Ardoch around 735 PM CDT. 
  Warsaw around 740 PM CDT. 

This includes Interstate 29 between mile markers 149 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

LAT...LON 4838 9670 4816 9681 4816 9717 4802 9710
      4824 9780 4854 9763 4854 9754
TIME...MOT...LOC 0011Z 287DEG 36KT 4836 9765 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
2 follow-up statements
739 
WWUS53 KFGF 120035
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
735 PM CDT TUE JUL 11 2017

MNC089-119-NDC035-099-120115-
/O.CON.KFGF.SV.W.0084.000000T0000Z-170712T0115Z/
Marshall MN-Polk MN-Grand Forks ND-Walsh ND-
735 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN MARSHALL...NORTHWESTERN POLK...NORTHEASTERN GRAND
FORKS AND SOUTHEASTERN WALSH COUNTIES...

At 734 PM CDT, a severe thunderstorm was located over Warsaw, or 9
miles southeast of Grafton, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Big Woods and Poland around 745 PM CDT. 
  Oslo around 750 PM CDT. 
  Alvarado around 755 PM CDT. 
  March around 805 PM CDT. 

This includes Interstate 29 between mile markers 150 and 175.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

LAT...LON 4838 9670 4816 9681 4816 9717 4802 9710
      4828 9769 4842 9750
TIME...MOT...LOC 0034Z 287DEG 36KT 4829 9731 

HAIL...1.25IN
WIND...60MPH
 
$$

Gust
684 
WWUS53 KFGF 120048
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
748 PM CDT TUE JUL 11 2017

MNC089-119-NDC035-099-120058-
/O.CAN.KFGF.SV.W.0084.000000T0000Z-170712T0115Z/
Marshall MN-Polk MN-Grand Forks ND-Walsh ND-
748 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK...NORTHEASTERN GRAND FORKS AND SOUTHEASTERN WALSH
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

LAT...LON 4838 9670 4816 9681 4816 9717 4802 9710
      4828 9769 4842 9750
TIME...MOT...LOC 0046Z 287DEG 36KT 4825 9710 

$$

Gust

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 11, 7:09 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
709 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 708 PM CDT Tue Jul 11 2017

continued severe.  no changes.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 708 PM CDT Tue Jul 11 2017

storms in the GFK area now and may impact TVF too. Fargo area is
very iffy as storms may fire quickly. Otherwise mvfr cigs may drop
south into at least nrn fcst area late tonight/Wed AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

In the hours before

Local storm report, Jul 11, 6:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FUNNEL CLOUD     2 ENE FAIRDALE          48.50N 98.19W
07/11/2017                   WALSH              ND   TRAINED SPOTTER

            LARGE CONE SHAPED FUNNEL WAS REPORTED NEAR FAIRDALE.

&&

GGUST
Local storm report, Jul 11, 6:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          5 NW ADAMS              48.47N 98.15W
07/11/2017                   WALSH              ND   STORM CHASER

            SMALL ROPE FUNNEL REPORTED BETWEEN ADAMS AND FAIRDALE.

&&

GGUST
Local storm report, Jul 11, 6:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          2 E NORTHWOOD           47.74N 97.53W
07/11/2017                   GRAND FORKS        ND   911 CALL CENTER

            TORNADO REPORTED BY LAW ENFORCEMENT.

&&

GGUST
Local storm report, Jul 11, 6:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
649 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          2 ENE ADAMS             48.43N 98.03W
07/11/2017                   WALSH              ND   911 CALL CENTER

            TORNADO WITH DEBRIS VIEWED FROM JUST EAST OF ADAMS AND
            FROM WEST OF PARK RIVER.

&&

GGUST
Local storm report, Jul 11, 6:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             2 W THOMPSON            47.78N 97.15W
07/11/2017  E0.50 INCH       GRAND FORKS        ND   911 CALL CENTER

            MARBLE SIZED HAIL REPORTED IN RURAL THOMPSON

&&

BP
Local storm report, Jul 11, 7:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
702 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     4 NNW MANVEL            48.13N 97.21W
07/11/2017                   GRAND FORKS        ND   TRAINED SPOTTER

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:02 PM CDTTornado WarningFGFGrand Forks43 min
Jul 11, 7:10 PM CDTAreal Flood AdvisoryFGFGrand Forks110 min
Jul 11, 7:19 PM CDTTornado Warning Tornado observedFGFCass, Traill41 min
Jul 11, 7:30 PM CDTSevere Thunderstorm WarningFGFPembina41 min
Jul 11, 7:59 PM CDTTornado WarningFGFCass, Traill46 min
Jul 11, 7:47 PM CDTTornado WarningFGFPennington, Polk, Red Lake27 min
Jul 11, 8:19 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake56 min
Jul 11, 8:34 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman41 min
Jul 11, 9:14 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail61 min
Jul 11, 9:25 PM CDTSevere Thunderstorm WarningFGFGrant35 min
Jul 11, 9:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail62 min
Jul 11, 10:08 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena67 min
Jul 11, 10:38 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail67 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.